Thunderstorm Wind, Jackson
- When
- August 20, 1:14 PM CST
- Where
- Jackson County, Skyline
- Measured
- 50 kt (58 mph)
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.817, -86.117
Pea to nickel size hail fell in the Skyline community for the second time in less than an hour. A few trees were also blown down around the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Pea to nickel size hail fell in the Skyline community for the second time in less than an hour. A few trees were also blown down around the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 20, 9:25 AM CST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1025 AM CDT TUE AUG 20 2002 HAVE JUST SENT UPDATED ZONES TO REMOVE FOG ADVISORY. SPC IS EXPECTED TO UPDATE FORECAST ARE TO SLIGHT RISK. THE TWO AREAS OF CONCERN ARE THE RESIDUAL TROUGH OVER SOUTH CENTRAL ALABAMA...AND HAVE UPPED POPS TO LIKELY ACROSS CENTRAL AREAS. ALSO LOOKING AT BOUNDARY FROM MCS MOVING ACROSS NORTHERN PORTIONS OF FORECAST AREA. EXPECT REPEAT OF YESTERDAY WHERE ONCE CONVECTION BEGINS CELLS WILL APPROACH STRONG TO SEVERE LIMITS. HAVE LEFT SEVERE WORDING OUT FOR THE TIME BEING...WILL TRY TO GET A HANDLE ON DEVELOPMENT AND ISSUE LATER UPDATE AROUND NOON. 83 .BHM...NONE.
ALZ001>050-201830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1232 PM CDT TUE AUG 20 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A VERY MOIST AND UNSTABLE ATMOSPHERE REMAINS ACROSS NORTH AND CENTRAL ALABAMA TODAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE EARLY EVENING HOURS. SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE THREAT OF DAMAGING WINDS...LARGE HAIL...AND LOCALIZED HEAVY RAIN. THE STORMS SHOULD SLOWLY DIMINISH DURING THE EVENING HOURS. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON THROUGH EARLY EVENING. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...4 BIRMINGHAM...4 MONTGOMERY...4
The Northeast Alabama radar (KHTX), 13 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313503, 5313504.